Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 11, NWS Boston/Norton, MA

June 2, 2019Franklin County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 2, 2019, 4:49 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2019, 4:49 PM EDT (20:49 UTC)
Expired
Jun 2, 2019, 5:17 PM EDT
In force
28 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 100 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS51 KBOX 022049
SVRBOX
MAC011-027-022130-
/O.NEW.KBOX.SV.W.0011.190602T2049Z-190602T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
449 PM EDT Sun Jun 2 2019

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Worcester County in central Massachusetts...
  Southeastern Franklin County in western Massachusetts...

* Until 530 PM EDT.

* At 447 PM EDT, a severe thunderstorm was located near New Salem, or
  8 miles south of Orange, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Fitchburg, Gardner, Athol, Templeton, Westminster, Ashburnham,
  Barre, Hubbardston, Phillipston, Petersham and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4267 7187 4255 7181 4243 7227 4250 7231
TIME...MOT...LOC 2047Z 249DEG 27KT 4248 7228 

HAIL...1.00IN
WIND...60MPH
 
$$

WTB
2 follow-up statements
798 
WWUS51 KBOX 022102
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
502 PM EDT Sun Jun 2 2019

MAC011-027-022130-
/O.CON.KBOX.SV.W.0011.000000T0000Z-190602T2130Z/
Worcester MA-Franklin MA-
502 PM EDT Sun Jun 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN WORCESTER AND SOUTHEASTERN FRANKLIN COUNTIES...

At 501 PM EDT, a severe thunderstorm was located over Phillipston, or
9 miles southeast of Orange, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is possible. Expect damage to trees 
         and power lines.

Locations impacted include...
Fitchburg, Gardner, Athol, Templeton, Westminster, Ashburnham, Barre,
Hubbardston, Phillipston, Petersham and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4267 7187 4255 7181 4243 7227 4250 7231
TIME...MOT...LOC 2101Z 249DEG 27KT 4252 7214 

HAIL...1.00IN
WIND...60MPH
 
$$

WTB
176 
WWUS51 KBOX 022117
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
517 PM EDT Sun Jun 2 2019

MAC011-027-022126-
/O.CAN.KBOX.SV.W.0011.000000T0000Z-190602T2130Z/
Worcester MA-Franklin MA-
517 PM EDT Sun Jun 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORCESTER AND
SOUTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4267 7187 4255 7181 4243 7227 4250 7231
TIME...MOT...LOC 2114Z 249DEG 27KT 4256 7199 

$$

WTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:00 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 2, 4:00 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
400 PM EDT Sun Jun 2 2019

.SYNOPSIS...
An approaching cold front will bring scattered showers and
thunderstorms into this evening with a few strong to marginally
severe thunderstorms possible in western MA and northern CT.
Mainly dry and cooler weather Monday and Tuesday, then
scattered showers move across northern areas Tuesday night into
early Wednesday. Expect another round of showers and a few
thunderstorms late Wednesday into Thursday as a cold front
approaches. Mainly dry conditions Friday into next weekend, but
some uncertainty with timing and track of a potential system
that may approach from the southwest.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
* A few strong to marginally severe thunderstorms possible until
  8 pm across western MA/CT

Showers and embedded t-storms are moving into western MA along
the pre-frontal trough. Modest instability in place with SBCAPEs
1000-1500 J/kg and effective bulk shear around 30 kt.
Environment is favorable for some strengthening through the
afternoon and a few strong to marginally severe storms are
possible in western MA/CT with a few multi-cellular line
segments. Steep low level lapse rates support localized
damaging wind gusts. Hail is also possible.

Deep layer shear increases tonight as the mid level jet
approaches but instability will be diminishing so severe
weather threat is low after 8 pm. A few showers and weakening
t-storms will move into the coastal plain tonight with the cold
front, then activity may refocus over Cape/Islands late
tonight along the front. Otherwise, clearing skies develop
overnight in the west as drier air moves in. Stratus and fog
will likely redevelop along the south coast and Cape/Islands
this evening, with improving conditions toward daybreak as winds
shift to west behind the front. Lows will range from the upper
40s in the west to mid 50s in the coastal plain.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday...

Robust mid level trough and shortwave moves into New Eng during
Mon afternoon. Pronounced mid level cooling with 500 mb temps
dropping to -22C by late afternoon. This will result in lots of
diurnal clouds developing in the afternoon, especially interior
and can't rule out a brief shower. The column is dry so coverage
of any showers will be isolated and most locations will remain
dry. A surge of gusty west winds will accompany the trough
passage in the mid to late afternoon, with gusts to 30 mph
expected, strongest higher terrain. 850 mb temps 4-6C Mon
afternoon which supports highs 65 to around 70 degrees, cooler
higher elevations.

Monday night...

The shortwave exits in the evening, but mid level trough will
remain over New Eng with another shortwave approaching from the
NW. However, the column is dry with surface ridging building in
from the west, so other than a few clouds dry weather expected.
Chilly night with lows down into the 40s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

Highlights...

* Dry and seasonable Tuesday, then chance for showers across N
  Mass Tuesday night into early Wednesday
* Another fast moving system brings showers and a few
  thunderstorms late Wednesday through Thursday
* Generally dry conditions late this week, possibly into next
  weekend

Overview...

H5 cutoff low across Quebec, which extends into central and
northern New England early Tuesday, should lift NE during the
day. H5 heights tend to increase as the northern stream flow
flattens out late in the day. As has been the case over the last
few weeks, should see a couple of fast moving systems in this
flow at least through mid week.

12Z models beginning to signal a blocking mid level pattern
setting up from near the Aleutian Islands across Canada to near
Iceland, generally near or N of 50N latitude, by late this week.
This may keep a dry W-NW flow in place from Friday through next
weekend. However, this will depend upon where the eastern
cutoff low sets up and whether weak troughs swing around the low
that could bring spotty showers.

Should see temps generally close to or slightly below normal
into next weekend.

Details...

Tuesday and Tuesday night...

Should see dry conditions across most areas through the
daylight hours on Tuesday, though clouds do increase from NW-SE
during the day. Starting to see leading edge of precip approach
the Route 2 area of N Mass late Tuesday as a warm front
approaches. Looks like better shot for precip holds off until
Tuesday evening across NW Mass, though. A general W-SW wind flow
in place, but cool air continues to work across the region.

POPs will increase from the Mass Pike northward Tuesday night.
The warm front may barely cross into far N Mass, but will
quickly lift NE overnight. A few showers may reach into interior
SE Mass/N RI and N CT overnight as well. Limited instability as
this warm front approaches, so have kept thunder out of the
forecast. With the SW surface winds in place, albeit light,
should see overnight lows in the mid 40s across the higher
terrain ranging to the mid 50s along the S coast and lower CT
valley.

Wednesday through Thursday...

Will see a brief break in the action early Wednesday, but the
next system quickly pushes E out of the Great Lakes. POPs
increase from W- E during the afternoon, with best shot for
precip along the S coast Wed night as another weak low moves off
the mid Atlc coast around the periphery of high pres over the W
Atlc.

Noting increasing instability moving eastward Wed night, with K
indices in the mid-upper 30s, TQ values in the upper teens and
SLIs from zero to -1. Also noting CAPES in the 500-600 j/kg
range during the day Thursday. So, have kept threat for isolated
to slight chance of thunder through the timeframe.

GEFS ensemble PWAT plume up to 1-2 SD above normal also passes
across the region, with best shot for some heavier rainfall
across southern areas Wed night. QPF amounts from 0.25 to 0.5
inches possible, across S coastal areas.

Cold front should pass around midday or early afternoon on
Thursday, so drier air should work into central and western
areas after that. Some showers may linger into early Thu night
across E MA.

Friday through Sunday...

12Z models appear to be in somewhat good agreement for this
timeframe. At this point, should see a generally dry forecast as
high pressure ridge builds SE out of central Canada. However,
questions lie in the position of H5 cutoff low pres spinning
across the Maritimes and St Lawrence seaway, which could spin a
couple of weak waves across mainly eastern areas.

Also noting the H5 cutoff system from the mid MS valley that is
tending to weaken, but its surface reflection showing a rather
good QPF swath feeding north off the Gulf of Mexico. GEFS
ensembles signaling a PWAT plume up to 2-3 SD above normal for
the OH valley region, but could be blocked well S of the region
thanks to the eastern Canadian cutoff low. Have quite a few more
model runs to see the evolution of this pattern.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/... Moderate confidence.

Through 00z...
Mainly VFR, but scattered showers/t-storms moving into western
New Eng with brief MVFR conditions. A few of the stronger storms
may contain strong wind gusts and hail and brief heavy
downpours. Stratus and fog will likely redevelop over ACK
22-00z.

Tonight...Moderate confidence.
Scattered showers and a few t-storms move east across SNE while
weakening, then possibly refocusing over Cape/Islands
overnight. Brief MVFR possible in any evening storms, otherwise
VFR interior with clearing overnight. IFR stratus and fog will
likely expand north across Cape Cod and south coast this
evening, improving late south coast as winds shift to W.

Monday...High confidence.
VFR. Lingering MVFR/IFR ACK early will quickly improve to VFR.
Sct-bkn cigs 5-7k ft developing in the afternoon. An isolated
shower is possible, mainly interior. W gusts to 25 kt developing
after 18z.

Monday night...High confidence.
VFR. Diminishing wind, but a period of W gusts to 25 kt
developing on Cape/Islands before midnight.

KBOS Terminal...Moderate confidence. Wind shift to S this
evening should keep conditions VFR. A brief t-storm possible
this evening.

KBDL Terminal...Moderate confidence. A few t-storms possible
20-23z.

Outlook /Tuesday through Friday/...

Tuesday: VFR. Breezy.

Tuesday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.

Wednesday: VFR. Breezy. Chance SHRA.

Wednesday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance SHRA, slight chance TSRA.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.

Thursday Night through Friday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/... High confidence.

Tonight...
Winds turning southerly this evening ahead of the cold front
then shifting to W late tonight. Speeds below 20 kt. Poor vsbys
developing in areas of dense fog tonight, especially south
coastal waters.

Monday...
W wind gusts to 20 kt, with a few G25 kt over Boston Harbor and
eastern MA nearshore waters in the afternoon. Seas over outer
waters may reach 5 ft. SCA may be needed.

Monday night...
A period of NW gusts to 25 kt developing over the waters in the
evening.

Outlook /Tuesday through Friday/...

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Local rough seas. Chance of rain showers.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Rain showers likely,
slight chance of thunderstorms.

Thursday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers, slight chance of thunderstorms.

Thursday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/EVT
MARINE...KJC/EVT
Hazardous weather outlook, Jun 2, 8:03 AM EDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
803 AM EDT Sun Jun 2 2019

CTZ002>004-MAZ002>004-008>012-026-031215-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
803 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible mainly across
western Massachusetts and northern Connecticut this afternoon and
evening. The highest risk for this will be west of the Connecticut
River.

While widespread severe weather is not expected, localized damaging
wind gusts and hail are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ005>007-013>024-RIZ001>008-031215-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
803 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-031215-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
803 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 2, 3:22 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
322 PM EDT Sun Jun 2 2019

MAZ002>004-021945-
Western Franklin MA-Northern Worcester MA-Eastern Franklin MA-
322 PM EDT Sun Jun 2 2019

...STRONG THUNDERSTORM...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelburne, or near Greenfield, moving east at 30 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Greenfield, Orange, Deerfield, Athol, Montague, Northfield,
Bernardston, Buckland, Conway, Shelburne, Erving, Ashfield, Colrain,
Gill, Charlemont, New Salem, Wendell, Warwick, Leyden and Heath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4272 7230 4272 7229 4252 7225 4253 7285
      4274 7276
TIME...MOT...LOC 1921Z 264DEG 26KT 4264 7271

LEC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:12 PM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Middlesex, Nantucket and 3 more9 hr
Jun 2, 3:22 PM EDTSpecial Weather StatementBOXFranklin23 min
Jun 2, 3:32 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester28 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.